In the case of Sandy Simonson, a chemical buyer for a hair manufacturing enterprise who hails from Houston, it was her antidepressant that was suspected of sending her to the hospital with Stevens Johnson Syndrome rash, and other SJS symptoms.
Simonson told MailOne (03/09/17) that she began taking antidepressant medication following a diagnosis of bipolar disorder in October of last year. She initially felt fine on the medication, so her doctor increased what had initially been a fairly low dose.
“But after about three weeks, I started noticing I was getting a cold and a fever,” Simonson said in an interview. “I started to notice my arms and legs were swelling and I itched all over terribly.
“My skin was raised and everything felt swollen – my face, my arms, my fingers.”
Simonson sought medical attention, but was initially sent home. Two days later, Simonson was back to the hospital with Stevens Johnson Syndrome symptoms that were progressively worsening. “My esophagus was so swollen it started closing up and my skin felt like it was on fire,” Simonson said.
Simonson was also having trouble breathing, MailOne reported.
She wound up in intensive care with a diagnosis, by the beginning of December, of Stevens Johnson Syndrome. Doctors informed Simonson and her husband that they suspected her bipolar medication.
In the end, Simonson was luckier than many. First, she survived – not all Stevens Johnson Syndrome patients do. SJS also has an uglier side, known as Toxic Epidermal Necrolysis, a more severe form of Stevens Johnson Syndrome which also can be fatal.
READ MORE STEVENS JOHNSON SYNDROME (SJS) LEGAL NEWS
Simonson was one of the lucky ones. The Texas woman was moved from intensive care after four days, spending an additional four days in the hospital before her discharge. While the swelling had reduced significantly, “when I got home the [Stevens Johnson Syndrome rash] was still pretty bad,” she said.
“If I had known my medication would have given me this rash, I would never have taken it.” The medication name was not revealed.